Pfizer recalls 1 lot of Children’s Advil due to overdosing concerns

Pfizer sign
Pfizer is recalling one lot of Children's Advil. (Pfizer)

A packaging issue for a children's pain medication is confounding parents and has led to Pfizer recalling a Children’s Advil product it says could result in overdoses.

The New York-based drugmaker issued a voluntary recall notice Monday of one lot of bubble-gum-flavored Children's Advil suspension in 4 fl. oz. bottles after customer complaints that the dosage cup is marked in teaspoons and the instructions on the label are described in milliliters.

Pfizer decided the mismatched dosage cups leave a chance of an overdose. The most common symptoms associated with ibuprofen overdose include nausea, vomiting, headache, drowsiness, blurred vision and dizziness. The pain med was distributed to wholesalers, distributors and retailers in the U.S. in May and June.

Whitepaper

Simplify and Accelerate Drug R&D With the MarkLogic Data Hub Service for Pharma R&D

Researchers are often unable to access the information they need. And, even when data does get consolidated, researchers find it difficult to sift through it all and make sense of it in order to confidently draw the right conclusions and share the right results. Discover how to quickly and easily find, synthesize, and share information—accelerating and improving R&D.

“Pfizer, Inc. places the utmost emphasis on patient safety and product quality at every step in the manufacturing and supply chain process,” the company said in the recall notice.

RELATED: Pfizer recalls children's Advil in Canada; 'clumps' could cause dosing mistakes

Dosing issues have come into play in a Pfizer recall of Children’s Advil in the past. In 2016, the drugmaker recalled 126 lots of its Children's Advil products in Canada because of a manufacturing issue that could throw off dosing.

In that case, Pfizer said "clumps" of the active ingredient ibuprofen could form in the bottle and lead to higher or lower doses given to infants and children if the bottles were not shaken well before each use. While the company said the likelihood of serious reactions is remote, it warned that lower dosing could mean children wouldn't get enough of the med to reduce their fevers, in rare cases leading to convulsions. Too high a dose might result in vomiting, drowsiness, dizziness, "ringing in the ears" and decreased breathing rates.

Also in 2016, Perrigo recalled five lots of its grape-flavored knockoff of Mucinex for children after it discovered the dosing cups it got from a supplier were mismarked, putting children at risk of overdose.

Suggested Articles

The FDA has granted Amarin's Vascepa a possible blockbuster label expansion for CV risk reduction in patients with or without CV disease.

In a high-stakes patent lawsuit between CAR-T companies Bristol-Myers Squibb and Gilead Sciences, BMS has come up with a victory. 

It’s been a year of ups and downs for Pfizer’s Xeljanz. But the company is hoping to close on a high note, with help from a new extended-release pill.